Back

Dimitre Luz Felipe da Silva

Dimitre Luz Felipe da Silva

Federal University of Maranhao, Brazil

Title: Complication due the use of hyaluronic acid filler for facial volume increase

Biography

Dimitre Luz Felipe da Silva is a medical student at Federal University of Maranhao, Brazil. In june 2012, he received a scholarship from the Brazilian government through the program Science Without Borders, studying at Cal. State Fullerton during the summer, where he received the prize Dean's list, and then, studying at Loyola University Chicago, where he is involved with the project "Psoriasis patient education study". Back in Brazil, he is heading the project "Social impact caused in patients with acne". He was president of the Dermatology League and received a scholarship for the project "Reconstructive Surgery in patients with skin cancer".

Abstract

Introduction: The number of skin fillers has increased steadly, and the hyaluronic acid is the most common material used. The Teosyal product line is produced in Switzerland and was introduced in Europe in 2004. We report a case of delayed adverse effects to the product. We found no reports in the literature of adverse reactions to Teosyal. Case Report: A 58-year-old female patient, afterwards a bariatric surgery performed in october 2010, has presented with sagging malar after intense weight loss. She was submitted in 07/27/2011 to high density hyaluronic acid filler (Teosyal Ultimate). Past 14 days, she was satisfied with the results. However, after two months, the procedure area showed an edema and recurrent nodules at the sites of application, biggers in the right side. She remained without fever. Exams showed WBC: 5970, Bats: 3%, ESR: 40 and PCR: 5. The echography showed a nodule measuring 10X8mm in the right malar area, besides liquid, which has suggested an inflammatory reaction. It was prescribed prednisone 60mg daily with slowly reduction in 30 days, and clarithromycin for 14 days, for empirical coverage of atypical mycobacteriosis; after performed 2 sessions of intralesional corticosteroids, the answer was still unsatisfactory. After 13 days, she was submitted to a new ultrasound that presented granulomatous reaction with possible 18X19X8mm in right malar and initial signs of liquefaction. Guided puncture of the nodule right malar, with negative Gram stain. In face of the evolution of the nodules, the patient was admitted in the hospital for further investigation. It was prescribed ampicillin-sulbactam after empirical conclusion from the infectious disease department. The culture was negative for common germs. Although no concrete evidence of infection, the nodules partially regressed after 2 days of ampicillin-sulbactam. The patient didn't allow the lesion biopsy due being afraid of getting a scar, despite the insistence of the medical staff. The patient was discharged with a prescription of amoxicillin-clavulanate; after 30 days, she was back without inflammatory signs in the application area, however the 1 cm nodules were still present and translucent in eyelid-cheek transition which resembled accumulation of hyaluronic acid. We opted for infiltration of Hyalozima 30U at each node, with total regression.

Speaker Presentations

Speaker PDFs